The Annals of Applied Probability
- Ann. Appl. Probab.
- Volume 21, Number 1 (2011), 1-32.
Limit distributions for large Pólya urns
We consider a two-color Pólya urn in the case when a fixed number S of balls is added at each step. Assume it is a large urn that is, the second eigenvalue m of the replacement matrix satisfies 1∕2<m∕S≤1. After n drawings, the composition vector has asymptotically a first deterministic term of order n and a second random term of order nm∕S. The object of interest is the limit distribution of this random term.
The method consists in embedding the discrete-time urn in continuous time, getting a two-type branching process. The dislocation equations associated with this process lead to a system of two differential equations satisfied by the Fourier transforms of the limit distributions. The resolution is carried out and it turns out that the Fourier transforms are explicitly related to Abelian integrals over the Fermat curve of degree m. The limit laws appear to constitute a new family of probability densities supported by the whole real line.
Ann. Appl. Probab., Volume 21, Number 1 (2011), 1-32.
First available in Project Euclid: 17 December 2010
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Chauvin, Brigitte; Pouyanne, Nicolas; Sahnoun, Reda. Limit distributions for large Pólya urns. Ann. Appl. Probab. 21 (2011), no. 1, 1--32. doi:10.1214/10-AAP696. https://projecteuclid.org/euclid.aoap/1292598027